Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 16, 2002, 11:08 PM CDT for Aitkin County, Itasca County, Saint Louis County, Minnesota. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 11:08 PM CDT (04:08 UTC)
- Expired
- Apr 17, 2002, 12:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Aitkin County, MN, Itasca County, MN, Saint Louis County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 11:20 PM CDT | Hail 0.75 | Hibbing, MN | |
| Apr 16, 11:30 PM CDT | Thunderstorm Wind 50 E | Warba, MN | |
| Apr 16, 11:47 PM CDT | Thunderstorm Wind 50 E | Hibbing, MN | Trees were blown down. |
| Apr 16, 11:52 PM CDT | Hail 0.75 | Hibbing, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 10:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1478 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 170408 SVRDLH MNC001-061-137-170500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1105 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST AITKIN COUNTY IN EAST CENTRAL MINNESOTA ST. LOUIS COUNTY IN NORTHEAST MINNESOTA SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL MIDNIGHT CDT * AT 1105 PM CDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF GRAND RAPIDS TO 35 MILES SOUTHEAST OF GRAND RAPIDS...MOVING NORTHEAST AT 45 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... PENGILLY THROUGH 1125 PM CDT FLOODWOOD AROUND 1115 PM HIBBING AROUND 1120 PM TOIVOLA AROUND 1125 PM ITASCA COUNTY SHERIFF REPORTED A TREE BLOWN DOWN AND SOME POWER LINES DOWN IN SOUTHERN PARTS OF THE COUNTY. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS OVER 60 MPH AND HAIL TO ONE INCH...STAY INDOORS AWAY FROM WINDOWS. .END & LAT...LON 4748 9333 4667 9320 4713 9206 4794 9217 MELDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:00 PM CDT, 7 hours 8 minutes earlier.
Area forecast discussion, Apr 16, 4:00 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT TUE APR 16 2002 FORECAST PROBLEMS INCLUDE SEVERE WEATHER THIS EVENING AND STORM TRACK ON THURSDAY. .THIS EVENING AND TONIGHT...THINGS ARE A LITTLE OUT OF PHASE. WITH THE SUN UP...STABILITIES ARE LOW...MOISTURE HIGH...HELICITY QUITE HIGH...BUT OVERRUNNING CLOUDS ARE FORMING ALONG A STATIONARY LINE AT THE CREST OF BUFFALO RIDGE. THIS LINE IS NOT RETREATING AND THE CAP REMAINS STRONG. WHEN THE FORCING FROM THE FRONT COMES...ABOUT 06Z...THE SUN WILL BE DOWN AND STABILITIES WILL INCREASE ABOUT 8C. RAPID COOLING ALOFT NEAR AND BEHIND THE FRONT WILL CAUSE MOMENTUM MIXING AND GUSTY SURFACE WINDS LATE TONIGHT. .WEDNESDAY...AS THE LOW MOVES NORTH...A GRADUALLY WEAKENING WEST GRADIENT WILL SLOWLY WEAKEN AS DRY AIR POURS IN. TEMPERATURES WILL BE WARMER BY THE LAKE. .WEDNESDAY NIGHT...OVERRUNNING FROM THE NEXT SYSTEM WILL BE WORKING EAST...WITH RAIN SPREADING EAST AFTER MIDNIGHT. THE LATE CLOUD-UP WILL PERMIT PLENTY OF RADIATIONAL COOLING. .THURSDAY...THE ETA AND AVN VASTLY DISAGREE ON STORM TRACK. THE ETA RESULT...WITH THE GULF OPEN...WOULD GIVE US CHILLY TEMPERATURES AND A HEAVY RAIN EVENT. THE FURTHER NORTH AVN WOULD DRY-SLOT US...AFTER A SHORT PERIOD OF OVERRUNNING...AND PUT US AT RISK FOR SEVERE WEATHER AFTER AN EARLY WARM-UP. AFTER THE FRONT PASSES...A TIGHT GRADIENT WOULD AGAIN GIVE US STIFF WINDS ON THE AVN...BUT A LESS STIFF BACKING WIND ON THE ETA. SINCE THE TIME IS A BIT FAR OUT...WE WENT CLOSER TO THE AVN...SINCE IT IS A HEMISPHERIC WAVE MODEL. .DLH...NONE. EOM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 9:59 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 61 min |
| Apr 16, 11:41 PM CDT | Special Marine Warning | DLH | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.